Indiana, 2014

Flooding and Hail in Indiana, August 21, 2014

August 21, 2014 · NWS IND · 15 events in 6 counties and zones

During the evening of the 21st, a line of thunderstorms intensified as it moved into northern portions of central Indiana. Hail damage to structures and trees knocked down were common from near Lafayette east through Lebanon and Noblesville to Anderson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the evening of the 21st, a line of thunderstorms intensified as it moved into northern portions of central Indiana. Hail damage to structures and trees knocked down were common from near Lafayette east through Lebanon and Noblesville to Anderson. The most intense storm developed on the western end of the line, affecting areas from Lafayette to Lebanon. Hail up to two inches in diameter occurred near Stockwell in southeastern Tippecanoe County with this storm. Some flooding was also noted across areas that received storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 21, 6:11 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 21, 6:11 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT THU AUG 21 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 250 PM EDT THU AUG 21 2014

AN OLD FRONT WILL LINGER IN THE AREA THROUGH THE WEEKEND KEEPING
CHANCES FOR THUNDERSTORMS IN THE FORECAST. AN UPPER RIDGE WILL BRING
HOT AND HUMID CONDITIONS TO THE AREA AS WELL. NEXT WEEK ANOTHER
FRONTAL SYSTEM WILL BRING ADDITIONAL CHANCES FOR RAIN AND WILL
EVENTUALLY BRING A RETURN TO NEAR AVERAGE TEMPERATURES.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
ISSUED AT 659 PM EDT THU AUG 21 2014

SEVERE THUNDERSTORM WATCH 472 HAS BEEN ISSUED FOR THE NORTHEAST
THIRD OF THE FORECAST AREA THRU 04Z...MAINLY ALONG AND N/E OF A
LAFAYETTE-NOBLESVILLE-NEW CASTLE LINE. CONVECTIVE CLUSTER CONTINUES
TO INTENSIFY DOWNWIND OF THE CHICAGO METRO. MESOANALYSIS SHOWING
THESE STORMS SHOULD TRACK E/SE AND EVENTUALLY COULD END UP MOVING
MORE SE AS THEY PROPAGATE ALONG THE THETA E RIDGE AND INSTABILITY
AXIS JUST SOUTH OF THE REMNANT WARM FRONT. HAVE BUMPED UP TO A
PERIOD OF LIKELY POPS THIS EVENING WITHIN THE WATCH AREA...WITH
GREATEST IMPACTS EXPECTED FROM KOKOMO TO MUNCIE.

ELEVATED CORES WITHIN MOST INTENSE CELLS WILL CERTAINLY POSE A HAIL
RISK...BUT THE DAMAGING WIND POTENTIAL IS GREATEST WITH SOME CONCERN
THAT CONVECTIVE COMPLEX WILL MATURE ENOUGH TO PRODUCE A WELL
DEVELOPED COLD POOL. ALREADY HAVE SEEN A COUPLE REPORTS OF 60MPH
WINDS OUT OF THE SOUTH CHICAGO SUBURBS. IN ADDITION TO THE WIND
THREAT...OPPRESSIVE CONDITIONS SUPPORTING TORRENTIAL RAINFALL WITH
THESE STORMS. FLOODING CONCERNS LIKELY TO BE ENHANCED OVER NORTHEAST
COUNTIES WHICH RECEIVED 2-3 INCHES FROM STORMS THIS MORNING. THIS
ROUND OF STORMS WILL ADD TO THE IMPRESSIVE LIGHTNING SHOWS
EXPERIENCED OVER THE LAST 48 HOURS AS WELL. ANY EVENING OUTDOOR
ACTIVITIES WILL BE IMPACTED.

FINALLY...EXPECT MOST OF INDY METRO AND POINTS FURTHER S/W WILL
REMAIN LARGELY DRY THROUGH THE EVENING AS LAPS SOUNDINGS INDICATE
PRESENCE OF A DEEPER LAYER OF WARM AIR IN THE MID LEVELS. ANY
OUTFLOWS DROPPING TO THE S/SW OUT OF THESE STORMS MAY SERVE TO
PROMOTE NEW DEVELOPMENT LATER THIS EVENING...ESPECIALLY AS THE LOW
LEVEL JET ORGANIZES AND CAPPING WEAKENS WITH 700MB TEMPS SLIPPING
BACK A BIT.

PERTINENT PORTIONS OF AFTERNOON DISCUSSION FOLLOWS.

OVERNIGHT AN UPPER WAVE WILL ROTATE AROUND THE UPPER HIGH AND
WILL BRING SOME ADDITIONAL FORCING. NOT CONFIDENT ENOUGH TO GO
LIKELY POPS...BUT WILL GO HIGH CHANCE NORTH /CLOSER TO THE ENERGY/
TO DRY EXTREME SOUTHWEST /CLOSEST TO THE UPPER HIGH/.

THE HOT AND HUMID CONDITIONS TO THE SOUTHWEST MAY PROVIDE SOME
DECENT INSTABILITY THIS EVENING...SO SOME STORMS MAY BECOME SEVERE
PER STORM PREDICTION CENTER.

FOR TEMPERATURES TONIGHT WENT A LITTLE COOLER THAN MOS ACROSS THE
NORTHEAST WHERE MORE RAIN IS POSSIBLE...OTHERWISE GENERALLY STAYED
CLOSE TO MAV MOS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ISSUED AT 250 PM EDT THU AUG 21 2014

FOCUS IS ON RAIN CHANCES AND HEAT THROUGH THE PERIOD. MODELS ARE
STRUGGLING WITH PLACEMENT OF CONVECTION BUT ALL GENERALLY SHOW THE
IDEA. STUCK WITH A BLEND.

OVERNIGHT CONVECTION COULD LINGER FRIDAY MORNING...THEN MORE CAN
DEVELOP DURING THE AFTERNOON WITH AN OLD FRONT STILL IN THE AREA.
WILL GO CHANCE POPS NORTHEAST TO DRY FAR SOUTHWEST.

WITH FRONT AROUND THE AREA AND POTENTIAL FOR WAVES MOVING AROUND THE
UPPER HIGH...KEPT SIMILAR POPS FRIDAY NIGHT.

UPPER HIGH GRADUALLY GETS MORE CONTROL OVER THE AREA SATURDAY INTO
SUNDAY...HOWEVER MODELS STILL TRY AND CREATE SOME SCATTERED
CONVECTION ACROSS THE AREA. FEEL THAT THIS IS REASONABLE WITH MOST
INFLUENCE OF UPPER HIGH BEING FELT TO THE SOUTHWEST OF THE AREA.

WENT LOW CHANCE POPS MOST AREAS SATURDAY...WITH ONLY SLIGHT CHANCE
POPS SATURDAY NIGHT AND SUNDAY WITH THE UPPER HIGH GAINING MORE
INFLUENCE.

FOR TEMPERATURES...MAV MOS LOOKS TOO WARM FRIDAY GIVEN SOME CLOUD
COVER FROM EXPECTED CONVECTION. WENT CLOSER TO MET MOS. WENT WITH A
BLEND OF MODELS FOR LOWS FRIDAY NIGHT. MAV LOOKS BETTER SATURDAY
WITH MORE SUN SO STAYED CLOSE MOST AREAS.

HEAT INDICES WILL GET NEAR 100 MANY AREAS THIS WEEKEND WITH THE
RELATIVELY HIGH DEWPOINTS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 250 PM EDT THU AUG 21 2014

THE LONG TERM PERIOD WILL START OUT DRY WITH RIDGING ALOFT AND
CENTRAL INDIANA BETWEEN FRONTAL BOUNDARIES AT THE SURFACE.  THE
RIDGE WILL SLOWLY START TO BREAK DOWN BY TUESDAY THOUGH AS A BROAD
UPPER TROUGH TRAVERSES THE NORTHERN PLAINS.  MEANWHILE...A FRONTAL
BOUNDARY AT THE SURFACE WILL MEANDER OVER THE GREAT LAKES
REGION...WITH CENTRAL INDIANA IN THE WARM SECTOR MOST OF THE TIME.
AS A RESULT...THERE WILL BE DAILY CHANCES FOR PRECIP FROM TUESDAY
THROUGH THURSDAY.  CHANCES WILL BE HIGHEST ON THURSDAY WITH SUPPORT
FROM THE UPPER TROUGH IN ADDITION TO DIURNAL ENHANCEMENT.  FOR
NOW...LATEST INITIALIZATION CAPTURES PATTERN WELL WITH CHANCE POPS
DURING THIS TIME FRAME.

TEMPS...HOT CONDITIONS WILL PERSIST THROUGH THE EXTENDED PERIOD AS
THE UPPER RIDGE DOMINATES MOST OF THE REGION.  SOUTHERLY FLOW WILL
CONTRIBUTE TO HIGH TEMPERATURES SOARING INTO THE LOW TO MID 90S WITH
OVERNIGHT LOWS IN THE UPPER 60S/LOW 70S.  TEMPS WILL BECOME CLOSER
TO NORMAL LATE IN THE PERIOD WHEN THE RIDGE BREAKS DOWN.

&&

.AVIATION /DISCUSSION FOR THE 22/00Z TAF ISSUANCE/...

ISSUED AT 711 PM EDT THU AUG 21 2014

UPPER WAVE DROPPING SOUTHEAST ACROSS NORTHERN ILLINOIS WAS
TRIGGERING STRONG TO SEVERE THUNDERSTORMS ALONG A STATIONARY FRONT
WITH THE BULK OF THE ACTIVITY CONGEALING NORTH OF LAF WITH THE
THUNDERSTORM COMPLEX DROPPING SOUTHEAST. NOT CONFIDENT THERE THIS
COMPLEX WILL EFFECT ANY OF THE TERMINALS EXCEPT FOR LAF. EVEN
THERE...IT DOES NOT LOOK LIKE A CERTAINTY. BEST WAY IT LOOKS LIKE
THE HANDLE THIS CONVECTION IS TO BRING A TEMPO GROUP TO LAF THROUGH
02Z AND VCTS THROUGH 08Z AND VCTS TO IND FROM 04Z-10Z. WILL ALSO
INTRODUCE VCTS TO LAF AND IND TOMORROW AFTER 20Z AS A COLD FRONT
DROPS SOUTHEAST ACROSS NORTHERN ILLINOIS. CAP WILL LIKELY KEEP
ACTIVITY TO SCATTERED AT THE OTHER SITES FOR ANY THUNDERSTORM
MENTION.

COULD SEE SOME MVFR AND WORSE FOG OVERNIGHT AS WINDS BECOMING VERY
LIGHT. OTHERWISE...SOUTH WINDS WILL BECOME SOUTHWEST AND WEST
TOMORROW MORNING BUT STILL LESS THAN 10 KNOTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

SYNOPSIS...50
NEAR TERM...RYAN/50
SHORT TERM...50
LONG TERM...TDUD
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 21, 6:08 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT THU AUG 21 2014

INZ028-035>037-043>048-051>057-062>065-071-072-221000-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
708 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ANYTIME THROUGH THE OVERNIGHT.
SOME OF THE STORMS MAY BE SEVERE THIS EVENING.

HAZARDS: MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY THUNDERSTORM.

TIMING: HEAVY RAIN FROM STORMS IS POSSIBLE ANY TIME. THE BEST
CHANCES FOR SEVERE WEATHER WILL BE LATER THIS EVENING INTO THE
OVERNIGHT.

DISCUSSION: A WARM FRONT REMAINING ACROSS THE REGION WILL PROVIDE
CONTINUED CHANCES FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY AND AGAIN
NEXT TUESDAY AND WEDNESDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

HEAT INDICES WILL APPROACH THE UPPER 90S TO LOWER 100S FRIDAY AND
TO AROUND 100 TO 105 ON SATURDAY THROUGH MONDAY...MAINLY FOR
LOCATIONS SOUTH OF INTERSTATE 70.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY NEXT WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER. HOWEVER WEAK WAVES WILL ROTATE
AROUND THAT RIDGE...KEEPING CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER CENTRAL INDIANA THROUGH SUNDAY. A DRY SPELL WILL COMMENCE
ACROSS THE REGION EARLY NEXT WEEK BEFORE ANOTHER DISTURBANCE IS
SET TO IMPACT THE AREA BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>070-221000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-
708 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: SOME OF THE STORMS MAY BE STRONG WITH HAIL AND GUSTY
WINDS. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY
THUNDERSTORM.

HEAT INDICES OF 95 TO 100 DEGREES WILL BE POSSIBLE INTO EARLY
EVENING.

TIMING: HIGHEST CHANCES FOR STORMS WILL BE TONIGHT. HEAT INDICES
OF 95 TO 100 DEGREES THROUGH 8 PM.

DISCUSSION: A WARM FRONT MOVING NORTH THROUGH THE REGION WILL
PROVIDE CONTINUED CHANCES FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY AND AGAIN NEXT
TUESDAY AND WEDNESDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

HEAT INDICES WILL APPROACH THE UPPER 90S TO LOWER 100S FRIDAY AND
TO AROUND 100 TO 105 ON SATURDAY THROUGH MONDAY.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY NEXT WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER. HOWEVER WEAK WAVES WILL ROTATE
AROUND THAT RIDGE...KEEPING CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER CENTRAL INDIANA THROUGH SUNDAY. A DRY SPELL WILL COMMENCE
ACROSS THE REGION EARLY NEXT WEEK BEFORE ANOTHER DISTURBANCE IS
SET TO IMPACT THE AREA BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-038>042-049-221000-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
708 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ANYTIME THROUGH THE OVERNIGHT.
SOME OF THE STORMS WILL BE SEVERE THIS EVENING.

HAZARDS: MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY THUNDERSTORM.

TIMING: HEAVY RAIN FROM STORMS IS POSSIBLE ANY TIME. THE BEST
CHANCES FOR SEVERE WEATHER WILL BE LATER THIS EVENING INTO THE
OVERNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
MIDNIGHT.

DISCUSSION: A WARM FRONT REMAINING ACROSS THE REGION WILL PROVIDE
CONTINUED CHANCES FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY AND AGAIN
NEXT TUESDAY AND WEDNESDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

HEAT INDICES WILL APPROACH THE UPPER 90S TO LOWER 100S FRIDAY AND
TO AROUND 100 TO 105 ON SATURDAY THROUGH MONDAY...MAINLY FOR
LOCATIONS SOUTH OF INTERSTATE 70.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY NEXT WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER. HOWEVER WEAK WAVES WILL ROTATE
AROUND THAT RIDGE...KEEPING CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER CENTRAL INDIANA THROUGH SUNDAY. A DRY SPELL WILL COMMENCE
ACROSS THE REGION EARLY NEXT WEEK BEFORE ANOTHER DISTURBANCE IS
SET TO IMPACT THE AREA BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 21, 6:53 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT THU AUG 21 2014

INZ021-029-220045-
CARROLL-TIPPECANOE-
753 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CARROLL AND
NORTHEASTERN TIPPECANOE COUNTIES UNTIL 845 PM EDT...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOLCOTT...OR 15 MILES NORTHEAST OF FOWLER...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DELPHI...
  YEOMAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4074 8652 4048 8670 4056 8690 4057 8678
      4066 8678 4067 8676 4073 8676 4074 8675
      4074 8659
TIME...MOT...LOC 2353Z 296DEG 18KT 4073 8705

KOCH

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 21, 7:33 PM EST
Where
Carroll County, 1.33 mi WNW of Harley
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
40.559, -86.652

Trees were downed from Delphi to Frankfort due to damaging thunderstorm wind gusts. Duke Energy reported numerous service calls because of this.

Flood, Carroll

When
August 21, 7:37 PM EST to 9:00 PM EST
Where
Carroll County, 0.47 mi NNW of Delphi to 0.48 mi NNW of Delphi
Cause
Heavy Rain
Property damage
$500
Reported by
Storm Chaser
Coordinates
40.586, -86.673

Four to five inches of water was over the road due to heavy thunderstorm rainfall. Wind gusts of 45 mph were also observed.

Thunderstorm Wind, Clinton

When
August 21, 8:15 PM EST
Where
Clinton County, 2.52 mi NNW of Frankfort
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
40.312, -86.543

Trees were downed from Delphi to Frankfort due to damaging thunderstorm wind gusts. Duke Energy reported numerous service calls because of this.

Hail, Tippecanoe

When
August 21, 8:30 PM EST to 8:32 PM EST
Where
Tippecanoe County, 0.59 mi NNW of Stockwell
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.288, -86.775

A picture sent into FOX 59 in Indianapolis depicted large hail in Stockwell. Several pieces were estimated to be two inches in diameter, possibly larger.

Thunderstorm Wind, Hamilton

When
August 21, 8:45 PM EST
Where
Hamilton County, 2.14 mi SSW of Cicero
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.100, -86.030

Trees were reported to be downed across a road. This report was relayed from Noblesville Fire Department.

Thunderstorm Wind, Madison

When
August 21, 8:45 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
40.090, -85.690

Numerous trees and limbs were reported down across town due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
August 21, 8:55 PM EST
Where
Clinton County, 0.31 mi SSE of Colfax
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.196, -86.668

WLFI reported numerous trees and power lines down in Colfax due to damaging thunderstorm wind gusts. Some of the trees were large white oaks. Many large sugar maple limbs were down too. Hail accompanied the wind resulting in some siding and roofing damage. No information on the size of the hail.

Hail, Boone

When
August 21, 8:58 PM EST to 9:00 PM EST
Where
Boone County, 0.87 mi NW of Thorntown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -86.610

Thunderstorm Wind, Boone

When
August 21, 9:02 PM EST
Where
Boone County, 1.91 mi WNW of Thorntown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.141, -86.633

A half a tree, approximately 3 feet in diameter, was downed across the intersection of County Roads 690 North and 875 West.

Hail, Boone

When
August 21, 9:03 PM EST to 9:05 PM EST
Where
Boone County, 0.53 mi W of Thorntown
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.130, -86.610

Thunderstorm Wind, Boone

When
August 21, 9:05 PM EST
Where
Boone County, 0.58 mi WSW of Thorntown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.126, -86.609

A live tree, approximately 16 inches in diameter, was downed near Washington and Grant Streets.

Thunderstorm Wind, Boone

When
August 21, 9:05 PM EST
Where
Boone County, 0.5 mi W of Thorntown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.129, -86.609

Several utility lines were down in the area due to damaging thunderstorm wind gusts.

Hail, Boone

When
August 21, 9:13 PM EST to 9:15 PM EST
Where
Boone County, 2.64 mi E of Thorntown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.130, -86.550

Flood, Boone

When
August 21, 9:19 PM EST to 11:00 PM EST
Where
Boone County, 0.58 mi W of Thorntown to 0.59 mi W of Thorntown
Cause
Heavy Rain
Property damage
$500
Reported by
Amateur Radio
Coordinates
40.130, -86.611

State Route 47 had approximately 4 inches of water over it due to heavy thunderstorm rainfall.

Flood, Boone

When
August 21, 9:41 PM EST to 11:30 PM EST
Where
Boone County, 0.67 mi SSW of Lebanon to 0.66 mi SSW of Lebanon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.041, -86.473

Six to eight inches of water was over roads in the southern part of Lebanon due to heavy thunderstorm rainfall. In some isolated spots, the flooding was almost 18 inches deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541653, 541655, 541654, 541624, 541625, 541626, 541662, 541627, 541651, 541628, 541630, 541652, 541629, 541656, 541657.